Washington, 2014Heavy Snow in Washington, January 8 to 9, 2014
January 8 to 9, 2014 · NWS OTX · 1 event in 1 county or zone
A moist Pacific storm system pushing into the region off of the Pacific brought heavy snow across the mountains of northeast Washington. Strong low level warm air advection limited heavy snowfall above 4,000 feet in elevation.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific storm system pushing into the region off of the Pacific brought heavy snow across the mountains of northeast Washington. Strong low level warm air advection limited heavy snowfall above 4,000 feet in elevation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 8, 9:58 AM PST, 4 hours 2 minutes earlier.
Area forecast discussion, Jan 8, 9:58 AM PST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
958 AM PST Wed Jan 8 2014
.SYNOPSIS...
A weak upper level disturbance will exit the Inland Northwest this
morning. Another more vigorous system will bring widespread
precipitation and locally heavy snow to the region tonight. A
much stronger storm will likely arrive on Saturday and bring windy
conditions and high mountain snow.
&&
.DISCUSSION...
Rest of today and tonight...Forecast area is in a break period
between systems this morning. While a few snow showers continue
to prowl the northeast Washington and Idaho Panhandle
mountains...in general precipitation has ended for the time being.
Instead...last night's precipitation has promoted areas of thick
fog and low clouds across the basin. As temperatures warm up
today...this situation will be aggravated...although the fog will
thin out...the low clouds will continue and essentially preclude
any sunshine over the region.
The next storm system will spread light isentropically driven
precipitation over the western zones early this
afternoon...probably mountain snow in the Cascades but with a
strong likelihood of a mix of rain or snow or freezing rain/sleet
in the deep basin west of Moses Lake. Cold air dammed in the lee
of the Cascades has locked in some boundary layer cold in in these
lower elevation locations which will eventually scrub this
evening...but until then the wintry mix is a real threat. Over the
eastern basin light rain will begin on the Palouse and points south
late this afternoon. In the Spokane/CD'A area initial light snow
should mix with rain early in the evening with very little
further accumulation over last night's snow expected...but the
roads will likely become quite slushy for the evening commute
especially on the unplowed secondary roads. Confidence of
precipitation type in this northern basin corridor is
guarded...and this will need to be watched closely through the
afternoon as the situation develops for the potential of another
Winter Weather Advisory for the evening commute.
To the north in the northeast valleys and North Idaho confidence
is high that all snow will result from this system with
significant overnight accumulations.
This forecast for this evening and overnight is a first look
estimate and forecast will be refined for the afternoon package.
/Fugazzi
&&
.AVIATION...
18Z TAFS: A weak surface gradient and melting fresh snow over much
of the region will promote continued widespread IFR ceilings
through at least early afternoon at most TAF sites. Only KLWS and
possibly KPUW will confidently see an improvement to VFR or MVFR
conditions this afternoon. After 20Z at KEAT and KMWH and after
22Z at the KGEG area TAF sites and KPUW the next storm system will
spread light precipitation and possibly break up the IFR stratus
into MVFR ceilings. RA at PUW and a mix of RASN at the KGEG area
sites are high confidence forecasts. The KEAT and KMWH sites may
experience a FZRA threat this afternoon with the initial onset of
precipitation. By 12Z-18Z Thursday the storm system will move
east of the region with lingering snow showers mainly in the
vicinity of the eastern TAF sites. /MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 34 33 36 31 37 34 / 70 100 40 50 20 80
Coeur d'Alene 34 33 38 31 38 33 / 70 100 50 60 20 90
Pullman 40 34 38 32 39 35 / 60 100 40 60 30 70
Lewiston 42 37 44 33 42 37 / 30 80 20 30 30 60
Colville 32 30 35 28 35 32 / 70 100 40 50 20 90
Sandpoint 32 31 37 29 37 34 / 70 100 90 70 30 90
Kellogg 33 31 35 29 35 32 / 70 100 90 80 50 100
Moses Lake 33 30 39 32 41 35 / 60 80 10 20 20 40
Wenatchee 32 31 38 33 39 33 / 50 80 20 20 20 40
Omak 30 26 33 29 35 30 / 70 90 10 30 10 60
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 1 PM this afternoon to 4 PM PST
Thursday for Central Panhandle Mountains.
Winter Storm Warning from 1 PM this afternoon to 4 PM PST
Thursday for Northern Panhandle.
WA...Winter Weather Advisory from 1 PM this afternoon to 7 AM PST
Thursday for East Slopes Northern Cascades.
Winter Weather Advisory from 1 PM this afternoon to 7 AM PST
Thursday for Northeast Mountains-Okanogan Highlands.
Winter Weather Advisory from 4 PM this afternoon to 10 AM PST
Thursday for Northeast Blue Mountains.
&&Hazardous weather outlook, Jan 8, 6:42 AM PST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
642 AM PST WED JAN 8 2014
IDZ001-004-WAZ031-037-038-042-091500-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST BLUE MOUNTAINS-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
642 AM PST WED JAN 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
MODERATE TO HEAVY SNOW ACCUMULATIONS ARE EXPECTED LATE THIS
AFTERNOON INTO TONIGHT. SNOW LEVELS WILL RANGE FROM 4000 FEET IN
SOUTHEAST WASHINGTON TO THE VALLEY FLOORS IN THE CASCADES...
NORTHEAST WASHINGTON...AND THE FAR NORTH IDAHO PANHANDLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW WILL LINGER OVER THE IDAHO PANHANDLE INTO THURSDAY. ANOTHER
POWERFUL WINTER STORM WILL BRING ANOTHER ROUND OF SNOW BEGINNING
FRIDAY NIGHT...FOLLOWED BY WINDY CONDITIONS SATURDAY. WIND GUSTS
EXCEEDING 30 MPH WILL BE COMMON THROUGHOUT THE IDAHO
PANHANDLE...NORTHEAST WASHINGTON...THE CASCADES...AND THE EAST
SLOPES OF THE CASCADES. MOUNTAIN RIDGES AND OTHER EXPOSED AREAS
MAY EXPERIENCE WIND GUSTS OVER 50 MPH ON SATURDAY AND SATURDAY
EVENING.
IDZ002-003-026-027-WAZ032>036-041-043-044-091500-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
642 AM PST WED JAN 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW AND ICE ACCUMULATIONS WILL BE POSSIBLE TODAY AND THIS
EVENING OVER THE UPPER COLUMBIA BASIN...WATERVILLE PLATEAU...AND
WENATCHEE AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A POWERFUL STORM SYSTEM WILL PRODUCE RAIN AND STRONG WINDS ON
SATURDAY. WIND GUSTS OF 50 MPH OR MORE WILL BE POSSIBLE SATURDAY
AND SATURDAY EVENING OVER THE PALOUSE...COLUMBIA BASIN...WEST
PLAINS...WATERVILLE PLATEAU...AND SPOKANE AREA.
In the hours before
Local storm report, Jan 8, 1:00 PM PST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
100 PM PST WED JAN 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM HEAVY SNOW 7 E CHEWELAH 48.30N 117.57W
01/08/2014 M6.0 INCH STEVENS WA PUBLIC
6 INCHES OF NEW SNOW REPORTED AT 49 DEGREES NORTH SKI
RESORT.
0520 AM HEAVY SNOW 10 N NEWMAN LAKE 47.92N 117.11W
01/08/2014 M6.0 INCH SPOKANE WA PUBLIC
MT SPOKANE SKI RESORT REPORTED 6 INCHES OF NEW SNOW.
0525 AM SNOW 4 ESE MULLAN 47.46N 115.70W
01/08/2014 M3.0 INCH MINERAL MT PUBLIC
3 INCHES OF SNOW REPORTED AT LOOKOUT PASS SKI RESORT.
0525 AM SNOW 5 NW SANDPOINT 48.33N 116.64W
01/08/2014 M2.0 INCH BONNER ID PUBLIC
2 INCHES OF SNOW REPORTED AT SCHWEITZER SKI RESORT.
0600 AM SNOW 3 NW AIRWAY HEIGHTS 47.68N 117.63W
01/08/2014 M1.6 INCH SPOKANE WA OFFICIAL NWS OBS
MEASURED AT THE NWS SPOKANE OFFICE.
0600 AM SNOW 3 ESE AIRWAY HEIGHTS 47.63N 117.52W
01/08/2014 M1.5 INCH SPOKANE WA OFFICIAL NWS OBS
SPOKANE INTERNATIONAL AIRPORT
0600 AM SNOW DAVENPORT 47.65N 118.15W
01/08/2014 E2.0 INCH LINCOLN WA PUBLIC
REPORTED VIA SOCIAL MEDIA
0700 AM SNOW Haydon 47.75N 116.78W
01/08/2014 M2.0 INCH KOOTENAI ID CO-OP OBSERVER
0700 AM SNOW PRICHARD 3 ESE 47.64N 115.92W
01/08/2014 M3.0 INCH SHOSHONE ID CO-OP OBSERVER
0700 AM SNOW Worley Fire District 47.48N 117.00W
01/08/2014 M3.0 INCH KOOTENAI ID CO-OP OBSERVER
0730 AM SNOW 6 W ROSALIA 47.23N 117.49W
01/08/2014 U1.5 INCH WHITMAN WA TRAINED SPOTTER
STORM TOTAL SNOWFALL. SNOW STARTED TO FALL EARLY ON
TUESDAY AND CONTINUED OFF AND ON THROUGH TUESDAY NIGHT.
0800 AM SNOW BAYVIEW 47.97N 116.57W
01/08/2014 M3.0 INCH KOOTENAI ID CO-OP OBSERVER
0800 AM SNOW STEHEKIN 48.35N 120.73W
01/08/2014 M4.0 INCH CHELAN WA CO-OP OBSERVER
0800 AM SNOW BAYVIEW 47.97N 116.57W
01/08/2014 M3.0 INCH KOOTENAI ID CO-OP OBSERVER
0819 AM SNOW 4 N HAYDEN LAKE 47.82N 116.75W
01/08/2014 E3.8 INCH KOOTENAI ID TRAINED SPOTTER
STORM TOTAL SNOWFALL. SNOW BEGAN AROUND 1615 PST ON
TUESDAY AND CONTINUED INTO THE NIGHT. ELEVATION OF 2250
FT.
0857 AM SNOW 3 NNE LOON LAKE 48.10N 117.59W
01/08/2014 M1.8 INCH STEVENS WA TRAINED SPOTTER
FELL OVERNIGHT. WATER EQUIVALENT WAS .21
0900 AM HEAVY SNOW SANDPOINT 48.29N 116.56W
01/08/2014 M4.6 INCH BONNER ID CO-OP OBSERVER
0905 AM SNOW 1 ENE METALINE 48.86N 117.37W
01/08/2014 U1.5 INCH PEND OREILLE WA TRAINED SPOTTER
TOTAL SNOWFALL THROUGH 0800 PST THIS MORNING. SNOW BEGAN
AT 1555 PST ON TUESDAY. LIGHT SNOW CONTINUING TO FALL
THROUGH 0900 PST.
1016 AM SNOW NW BLANCHARD 48.02N 116.98W
01/08/2014 M2.2 INCH BONNER ID TRAINED SPOTTER
SPOTTER REPORTED 2.2 INCHES OF SNOW OVERNIGHT AND JUST
NOW STARTING TO SNOW ONCE AGAIN.
&&
RFLIEHMAHeavy Snow, Northeast Mountains
- When
- January 8, 2:00 PM PST to January 9, 4:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
Storm total snowfall totals of nine and ten inches at 49 Degrees North Ski Resort and Mt. Spokane Ski Resort respectively.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Arkansas, January 8 to 9, 20143 deaths · 6 injured · 38 events
- Winter Weather in Arkansas, January 8, 2014$150,000 · 2 events
- Winter Weather in Oklahoma, January 8, 2014$100,000 · 1 event
- Winter Weather in Oklahoma, January 8 to 9, 2014$50,000 · 1 event
- Extreme Cold in Minnesota, January 8, 201411 events
- Winter Weather in Arkansas, January 8 to 9, 20149 events
- Winter Weather in Idaho, January 8 to 10, 20144 events
- Heavy Snow in Idaho, January 8 to 9, 20144 events
- Ice Storm in Arkansas, January 8 to 9, 20143 events
- Heavy Snow in Washington, January 8 to 9, 20142 events
- Flooding in Pennsylvania, January 8 to 9, 20142 events
- Heavy Snow in Idaho, January 8 to 9, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489461.